Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS State College, PA

June 13, 2017Blair County, Cambria County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 13, 2017, 5:48 PM EDT for Blair County, Cambria County, Huntingdon County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 5:48 PM EDT (21:48 UTC)
Expired
Jun 13, 2017, 6:45 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blair County, PA, Cambria County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:51 PM EDTTSTM WND DMG1 Nw Patton, PA4 TREES DOWN ACROSS ROADWAYS IN PATTON ALONG ROUTE 36.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS51 KCTP 132148
SVRCTP
PAC013-021-061-132245-
/O.NEW.KCTP.SV.W.0057.170613T2148Z-170613T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
548 PM EDT TUE JUN 13 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Huntingdon County in central Pennsylvania...
  Central Blair County in central Pennsylvania...
  Northeastern Cambria County in central Pennsylvania...

* Until 645 PM EDT

* At 548 PM EDT, a severe thunderstorm was located over Patton,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Altoona, Tyrone, Franklinville, Bellwood, Horseshoe Curve, Spruce
  Creek, Prince Gallitzin State Park, Williamsburg, Patton and
  Hastings.

This includes Interstate 99 from mile markers 31 to 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4072 7874 4073 7863 4064 7803 4038 7813
      4049 7850 4048 7850 4049 7851 4057 7879
TIME...MOT...LOC 2148Z 286DEG 22KT 4064 7867 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
391 
WWUS51 KCTP 132220
SVSCTP

Severe Weather Statement
National Weather Service State College PA
620 PM EDT TUE JUN 13 2017

PAC013-021-061-132245-
/O.CON.KCTP.SV.W.0057.000000T0000Z-170613T2245Z/
Huntingdon PA-Blair PA-Cambria PA-
620 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN HUNTINGDON...CENTRAL BLAIR AND NORTHEASTERN CAMBRIA
COUNTIES...

At 619 PM EDT, a severe thunderstorm was located near Bellwood,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Altoona, Tyrone, Franklinville, Bellwood, Tipton, Birmingham,
Blandburg, Horseshoe Curve, Spruce Creek and Sinking Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4062 7857 4070 7846 4064 7803 4038 7813
      4049 7850 4048 7850 4049 7851 4052 7860
TIME...MOT...LOC 2219Z 286DEG 22KT 4059 7844 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:14 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 3:14 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service State College PA
314 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A cool front dropping south across the region will help trigger
scattered showers and thunderstorms this afternoon into tonight,
and then cool temperatures down for the middle of the week. A
trough aloft and a warm front are expected to impact the region
by the end of the week, keeping mention of showers and
thunderstorms in the forecast into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Hot and humid airmass currently in place over central PA will
push max temps to near records in many locations this afternoon.
Heat Indices will peak in the upper 90s over the lower Susq
Valley with dewpoints in the 60s.

Back door cool frontal boundary will slip slowly southward
across central PA into tonight. But with mid levels being so
warm, question continues to be just how much convection will be
able to fire. CAPE is not bad, but shear is very low. This will
not inhibit convection from developing, and generally
progressing from NW to SE, but it will limit potential for just
how strong the strongest storms could get. Expect a few storms
to potentially produce isolated gusty winds and maybe small
hail - and slower progression of storms may bring localized
heavy rainfall in this high PWAT airmass. So marginal SVR
threat still seems OK across the northern half and will continue
mention in the HWO.

Convection coverage should peak late this afternoon and gradually
become less overnight as it trends toward the SW and SE corners
of CWA. Lows will remain very mild around 70 for the SE, with
cooler temps in the upper 50s and lower 60s behind the front
north of I-80.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front will start to drag over wrn PA and there will be a
higher chance of shra/tsra on Wed there. MRGL risk shifts to SW
third of the state, catching the Laurel Highlands. The shear
will still be low and the CAPE is also supposed to be lower. The
front should provide a focus and lift, but could still not be
enough to overcome an even thicker layer of stable air in the
lowest 4kft on Wed. Will keep POPs in the chc range except for
the highest elevs of the Laurels. Temps should top out in the
u70s/l80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The large scale pattern overview will feature a replacement of
above normal heights/upper ridge over the Great Lakes with
a modestly strong mid/upper level trough by early next week.
With very minor fluctuations in the 500mb flow, sensible wx
will be influenced by a complex surface pattern consisting of a
NW-SE oriented quasi-stationary boundary near/south of the
PA/MD border pivoting and lifting back to the north as a warm
front through the end of the week. Models continue to show an
intrusion of relatively cool/stable air settling east of the
Alleghenies through midweek with rain risk gradually increasing
in somewhat of a clockwise fashion from SW to NW Wed ngt-Thu
then spreading eastward Thu ngt-Fri. A cooler temperature trend
is expected Wed to Fri but departures from average will only be
~1-5 degrees below mid-June climatology.

Warmer and more humid air will return to central PA this
weekend via deep southwest flow in advance of a cold front
pushing eastward through the Great Lakes/Midwest. This should
correspond to an increase in shower/thunderstorm activity with
max POPs focused around FROPA Sunday into Monday. There are
timing differences in the models so the most likely pcpn timing
may change faster/slower in the coming days. What is more
certain is an upward trend in temperatures with ensemble data
supporting +18-20C at 850mb which should translate into mid 80s
to low 90s for daytime highs Sunday and possibly Monday
depending on FROPA timing. Heat index values well into the 90s
would seem probable with this scenario in the urban corridors to
the southeast of I-81 (Harrisburg/York/Lancaster). The hot
spell appears to be short in duration with some relief arriving
by next Tue/6-20.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions continue across majority of central PA at 18z
with high-based cumulus field filling in. Broken line of
convection beginning to form off of Lake Erie will impact
northern half of CWA this afternoon into early evening with
short periods of restrictions poss. More isolated showers/
thunderstorms expected to pop up over the south, which may
continue through the evening hours.

.OUTLOOK...

Wed...AM low cigs/fog poss western Mtns. Isolated tsra impacts
possible southwest PA.

Thu...Low cigs poss central Mtns, especially AM and after dark.

Fri...Low cigs, showers/tstorms possible, mainly in the AM.

Sat-Sun...Patchy AM fog possible. Isold PM tsra impacts
possible.

&&

.CLIMATE...
Record high at Harrisburg (95F in 1956) is in jeopardy this
afternoon. More information will be available with the evening
climate summary issued around 530pm EDT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...Steinbugl
AVIATION...RXR
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 13, 8:24 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
824 AM EDT Tue Jun 13 2017

PAZ004-010-017>019-141230-
Warren-Elk-Clearfield-Northern Centre-Southern Centre-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-011-012-037-041-042-045-046-049>053-058-141230-
McKean-Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-056-063>065-141230-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-York-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-066-141230-
Dauphin-Lebanon-Lancaster-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:23 PM EDTSpecial Weather StatementCTPBlair37 min
Jun 13, 6:43 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton62 min
Jun 13, 7:09 PM EDTSpecial Weather StatementCTPLycoming36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.